COVID-19, A New Possible Mimicker of Interstitial Lung Disease Related to Primary Sjögren’s SyndromeRead the full article
Case Reports in Medicine publishes case reports and case series in all areas of clinical medicine.
Case Reports in Medicine maintains an Editorial Board of practicing researchers from around the world, to ensure manuscripts are handled by editors who are experts in the field of study.
Abstracting and Indexing
Latest ArticlesMore articles
Organized Chronic Subdural Hematoma Mimicking Acute Epidural Hematoma
Background. Chronic subdural hematoma is a common disease in neurosurgery, but organized chronic subdural hematoma is rarely seen clinically. This article reports a case of misdiagnosis of organized chronic subdural hematoma as acute epidural hematoma. Through literature review, the causes of misdiagnosis and the treatment methods of organized chronic subdural hematoma are discussed. Case Description. A 70-year-old male patient was admitted to the hospital due to headache and dizziness after head trauma. Emergency head CT reported “left frontotemporal parietal epidural hematoma.” Because the head CT showed that the hematoma occupying effect was obvious, an emergency “intracranial hematoma evacuation” was performed. After opening the skull during the operation, no epidural hematoma was seen. Upon incision of the dura mater, the outer membrane of organized chronic subdural hematoma was found. When the outer membrane was cut open, a large amount of reddish-brown silt-like materials was found in the capsule cavity. The inner membrane was not forcibly removed. Postoperative head CT showed that the organized chronic subdural hematoma was basically cleared. Conclusion. The early symptoms of organized chronic subdural hematoma are atypical, with insidious onset and easy misdiagnosis. By carefully inquiring about the medical history and carefully reading the head CT, such misdiagnosis can be avoided. Craniotomy is currently an important treatment option for organized chronic subdural hematoma.
Cytomegalovirus Infection in Patient with Clear Cell Renal Cell Carcinoma
Introduction. Cytomegalovirus (CMV) infection is a widespread condition that can affect individuals of all ages. Most cases of CMV infection are mild and resolve on their own. However, in immunocompromised individuals, such as post-transplant patients or those with cancer, severe infections can occur. While there have been several studies on CMV infection in post-transplant patients, there is limited literature on CMV infection in cancer, particularly in kidney cancer. Case Report. In this case report, we present the case of a 61-year-old man with clear cell renal cell carcinoma who underwent targeted therapy with the receptor tyrosine kinase (RTK) inhibitor lenvatinib and the mammalian target of rapamycin (mTOR) inhibitor everolimus. The patient was hospitalized for 26 days and admitted to the intensive care unit (ICU) due to shortness of breath, decreased oxygen saturation, and irregular breathing. Cytomegalovirus polymerase chain reaction (PCR) test results were positive. Given the high prevalence of CMV infection in developing countries, it is likely that the patient had a reactivation of CMV. As such, the patient was subsequently treated with ganciclovir for 14 days and showed improvement in symptoms such as shortness of breath, cough, fever, and increased oxygen saturation. Following recovery, the patient received maintenance therapy with oral valganciclovir for 7 days. No further symptoms appeared during subsequent cancer treatments. Conclusion. Cancer patients who are undergoing treatment are at a higher risk for developing opportunistic infections, which can result in morbidity and mortality. Therefore, healthcare professionals should be aware of the possibility of CMV infection in cancer patients and be prepared to diagnose and treat the infection, particularly in areas where the prevalence of CMV infection is high.
Inferior Vena Cava Thrombosis in a Patient with Factor V Leiden Syndrome Presenting with Scrotal Pain
Thrombosis in the inferior vena cava (IVC) is a rare but serious condition that can lead to significant morbidity and mortality. We present a case report of a 39-year-old male who presented to the emergency department with right flank pain that had progressed to severe back pain, bilateral flank pain, scrotal pain, and leg pain over the course of two days. The pain was severe enough to affect his daily activities. Laboratory investigations revealed a D-dimer level of 17 ng/mL, creatinine level of 110 µmol/L, and a white blood cell count of 10 × 109/L with a CRP level of 5 mg/L. Urine analysis was positive for blood. Doppler ultrasound of both legs showed deep vein thrombosis extending from the external iliac veins to the distal veins of both legs. Further investigation with computed tomography of the abdomen revealed a large thrombus in the distal vena cava extending to the renal artery and both external and internal iliac veins. The patient was diagnosed with Factor V Leiden syndrome based on genetic testing, which revealed a heterozygous mutation in the F5 gene. He was successfully treated with low molecular weight heparin and warfarin, and after five days of hospitalization, he was discharged with warfarin for long-term anticoagulation. This case report emphasizes the importance of considering IVC thrombosis in patients with a constellation of symptoms, including scrotal pain, and the role of genetic testing in identifying underlying hypercoagulable states.
“Extreme Nephroptosis”: A Kidney in the Inguinal Hernia
We present an extremely rare case of renal ptosis from the normal orthotopic position into the cavity of inguinal hernia in a 93-year-old male patient. The following clinical case was accompanied by renal insufficiency, which was associated with the obstruction of the right ureter in the hernial sac and the stenosis of the left renal artery. The differential diagnosis between nephroptosis and dystopic kidney was based on MDCT scan images, which demonstrated the length of the right renal artery to be more than 20 cm. The patient underwent percutaneous nephrostomy through the right inguinal area and was successfully followed up for two years. We also analyzed six similar clinical cases described in the literature. This disease has, thus far, been observed exclusively in elderly men with long-standing and large inguinal hernias. The most frequent complications in these patients include ureteral strangulation in the area of the hernial gate and renal failure.
Recurrent Strokes in a Woman with a History of Thrombotic Thrombocytopenic Purpura
Thrombotic thrombocytopenic purpura (TTP) is a microangiopathy characterized by mechanical hemolytic anemia, resulting in end-organ damage. We describe a case of TTP which presented as an ischemic stroke. The patient presented with stroke as the primary manifestation of TTP despite a normal platelet count and mildly elevated lactate dehydrogenase level (LDH). The patient underwent two transfusions of fresh frozen plasma (FFP), and ADAMTS13 levels confirmed the diagnosis of TTP after discharge. This case demonstrates the importance of maintaining a high index of suspicion for TTP in the setting of normal laboratory values and reveals the many atypical manifestations of TTP.
Association of CYP2C9∗3 and CYP2C8∗3 Non-Functional Alleles with Ibuprofen-Induced Upper Gastrointestinal Toxicity in a Saudi Patient
Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID) widely used to alleviate pain and inflammation. Although it is generally considered safe, common adverse drug reactions of ibuprofen include stomach pain, nausea, and heartburn. It can also cause gastrointestinal (GI) bleeding, especially in individuals with a history of GI ulcers or bleeding disorders. Ibuprofen is predominantly metabolized by the cytochrome P450 (CYP) enzymes CYP2C9 and CYP2C8. Individuals carrying the CYP2C9∗3 or CYP2C8∗3 non-functional alleles have reduced enzyme activities resulting in elevated ibuprofen plasma concentrations and half-life. We presented a case of a 31-year-old Saudi female patient with a history of rheumatoid arthritis (RA) who had taken ibuprofen at 600 mg twice daily for eight weeks. The patient presented to the emergency department with symptoms including nausea, vomiting, severe abdominal pain, and black tarry stools. An emergency esophagogastroduodenoscopy was performed on the patient, which revealed a deep bleeding ulcer measuring 1 × 1 cm in the antrum of the stomach. Laboratory investigations indicated anemia (hemoglobin: 7.21 g/dL and hematocrit: 22.40 g/dl). The patient received intravenous proton pump inhibitors and a packed red blood cell transfusion. Genetic analysis revealed that the patient was a carrier of CYP2C9∗3 and CYP2C8∗3 variant alleles, indicating that the patient is a poor metabolizer for both enzymes. The patient’s symptoms improved over the subsequent days, and she was discharged with instructions to avoid NSAIDs. This is the first reported Saudi patient homozygous for CYP2C9∗3 and CYP2C8∗3 variant alleles, which led to ibuprofen-induced upper GI toxicity. This case demonstrates the importance of contemplating CYP2C9 and CYP2C8 genetic variations when administrating NSAIDs like ibuprofen. Careful assessment of the risks and benefits of NSAID therapy in each patient and consideration of alternative pain management strategies must be conducted when appropriate.